Most of us have taken antibiotics at some point in our lives. According to a study using Danish registries, researchers examined the effects of the use of Penicillin V, Roxithromycin and Clarithromycin over a 14 year period.
Researchers suggest that Clarithromycin may boost the risk of cardiac death.
What Is Clarithromycin and Roxithromycin?
Clarithromycin is used for treating common bacterial infections. Roxithromycin, which is not marketed in the U.S., is prescribed for the treatment of respiratory tract, urinary tract, and soft tissue infections.
Both are macrolide antibiotics, which are particularly useful in treating lung and chest infections and are very useful alternatives for people with a Penicillin allergy or to treat Penicillin-resistant strains of bacteria.
Researchers found current Clarithromycin users had at 76 percent higher risk of cardiac death compared with users of Penicillin according to BMJ.
Henrik Svanstorm MSc, of Statens Serum Institut Copenhagen, and colleagues, conducted a nationwide, registry based, group study to compare the risk of cardiac death associated with Clarithromycin and Roxithromycin with Penicillin V, which according to researchers has no known cardiac risk.
The group study included users of the two macrolides, which are widely prescribed in Denmark, and users of the Penicillin between 1997 and 2011.
From a population of close to 3.4 million people, researchers identified around 9 million treatment courses involving the three antibiotics between 1997 and 2011.
A total of 285 cardiac deaths were reported among the study during the current use of study drugs. The statistics are as follows:
- Eighteen deathes occurred in current Clarithromycin users
- 32 in those taking Roxithromycin
- 235 in those using Penicillin V
Although, the increase in deaths for those who used clarithromycin is small, doctors stress that patients with heart problems are the ones who should be most aware of the adverse effect.
Health professionals are aware and prescribe Clarithromycin with caution when dealing with patients with a rare condition of Long OT syndrome, which causes episodes of rapid heart rhythm, or arrhythmia.